Nausea and Vomiting
Nausea is an unpleasant sensation of feeling the need to throw up or being queasy. It’s important to note that these two side effects are different from one another, but people often experience them together.
Nausea and vomiting usually cause distress (for the person with cancer as well as family members), and can limit activities. Be sure to share upcoming events that are important to you, such as weddings or graduations, with your medical team. Sometimes your treatment can be adjusted to make it easier for you to attend these special occasions without having to worry about feeling too ill to enjoy them. In general, when you are experiencing nausea and vomiting and you must be away from home, make sure you know where the nearest restroom is, just in case.
These side effects can also worsen other symptoms, such as pain, insomnia, cognitive dysfunction, fatigue and appetite challenges. If vomiting is not controlled and becomes severe, it can lead to dehydration which is a lack of essential fluids and minerals in your body. Most importantly, severe nausea and vomiting can interrupt your treatment plan. Thus, it is important to control these two symptoms.
What causes nausea and vomiting?
When treatment damages the cells lining the inside of the stomach, the cells send signals to a vomiting center (the fourth ventricle) in your brain, which then sends signals to trigger nausea and vomiting. Drug therapies may also trigger the vomiting center directly.
Drug therapy, surgery and radiation therapy to certain parts of the body can cause nausea and vomiting.
Chemotherapy drugs are the most common cause. The dose used, how often the drug is given, and how it is given (intravenously or orally) are factors in the likelihood of nausea and vomiting occurring. Your medical team may refer to it as chemotherapy-induced nausea and vomiting (CINV). In addition, some cancers, dehydration, infection, pain, other diseases and anxiety can also lead to nausea and vomiting.
Nausea and vomiting are also side effects of other types of medication, especially strong pain medications, such as opioids.
Radiation therapy in general and in high doses, as well as radiation aimed at the gastrointestinal tract, liver or brain, can also cause these symptoms.
When do nausea and vomiting typically occur?
Nausea and vomiting related to drug therapies are described as either acute or delayed depending on when they first occur.
- Acute: Begins minutes to hours after the drug is given, peaks in 5 to 6 hours and resolves within 24 hours.
- Delayed: Begins more than 24 hours after the drug is given, peaks in 48 to 72 hours and resolves within 3 to 7 days.
These side effects may also be described as anticipatory. They can occur before a drug dose is given and usually happen in people who have had severe nausea and vomiting during a previous experience with a drug therapy.
With prescription opioids, this side effect usually occurs within a few hours of a dose.
How you can manage nausea and vomiting
Taking supportive care drugs in conjunction with your treatment may help prevent nausea and vomiting. If possible, discuss this with your health care provider prior to starting treatment. These symptoms are easier to prevent than to control once they have started.
You may want to supplement your anti-nausea drugs with a non-drug approach such as progressive muscle relaxation, biofeedback, guided imagery, self-hypnosis and acupuncture.
Some changes to your eating habits may also be helpful:
- Eat several small meals throughout the day rather than three big meals.
- Try eating a light meal a few hours before your scheduled treatment.
- Drink plenty of fluids in small amounts throughout the day.
- Avoid unpleasant odors, as they can trigger nausea. Surround yourself with pleasant scents.
- Rest after eating, but don’t lie flat.
- Eat bland foods such as toast or crackers.
- Try ginger chews, drinks or capsules to settle an upset stomach.
- Smell peppermint in some form. Essential oils are often used.
Before treatment begins, talk about the potential for your planned treatment to cause nausea and vomiting. Ask about ways to prevent it. Anesthesia given during surgery can cause nausea and vomiting. Before surgery, certain anti-nausea medications can be given preventively by IV.
Your health care provider will prescribe anti-nausea drugs on the basis of the specific drug or drug regimen you receive. Because these drugs work in different ways, a combination of them is often the best approach, especially for people who are receiving medication that has a high likelihood of causing nausea and vomiting. In these situations, anti-nausea drugs are prescribed to be taken before drug therapy starts and at specific intervals after treatment for as long as the risk of vomiting is expected. For example, an anti-nausea drug is prescribed to be taken for 24 hours if the chemotherapy drug is associated with acute nausea and vomiting and for 3 to 7 days if the drug is associated with delayed nausea and vomiting. Prevention of nausea and vomiting related to radiation therapy follows a similar approach. If you are to have total body radiation or radiation to the upper abdominal area, your health care provider will prescribe an anti-nausea drug to be taken before your scheduled treatment and for a period of time after treatment. For them to be effective, it is important that they are taken at the prescribed intervals and not on an as-needed basis.
Some are best for mild nausea and vomiting, and others are appropriate for more severe cases; some are effective for acute symptoms and others for delayed symptoms. Most can be given as either a pill or an injection. Although both forms are equally effective, intravenous drugs usually act more quickly.
When to call your health care provider
It is important to let a member of your health care team know whether you are still experiencing nausea and vomiting even after taking the anti-nausea drug as prescribed. This type of nausea and vomiting is known as breakthrough, and you may need a different drug or an increased dose in order to control these symptoms.
Call your health care provider right away if you experience any of the following:
- More than 3 episodes of vomiting per hour for at least 3 hours.
- Vomiting blood or something that looks like coffee grounds.
- Inability to take more than 4 cups of fluid or ice chips in 24 hours or any solid foods for more than 2 days.
- Inability to keep your medications down.
- Weakness or dizziness.